Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Cleveland, OH

June 9, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 9, 2009, 12:35 AM EDT for Erie County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 12:35 AM EDT (04:35 UTC)
Expired
Jun 9, 2009, 1:06 AM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:43 AM EDTHAIL 0.75Wesleyville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 090435
SVRCLE
PAC049-090515-
/O.NEW.KCLE.SV.W.0040.090609T0435Z-090609T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 AM EDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 115 AM EDT

* AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ERIE...AND WAS MOVING EAST
  AT 45 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ERIE AND NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4227 7975 4205 7976 4202 8023 4209 8024
      4211 8018 4216 8015 4217 8009 4215 8006
      4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0435Z 262DEG 37KT 4212 8011

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 090452
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1252 AM EDT TUE JUN 9 2009

PAC049-090515-
/O.CON.KCLE.SV.W.0040.000000T0000Z-090609T0515Z/
ERIE PA-
1252 AM EDT TUE JUN 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH
EAST...OR 9 MILES EAST OF ERIE...MOVING EAST AT 45 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE STORMS.

A REPORT OF PEA SIZE HAIL AND HALF INCH DIAMETER HAIL WAS RECEIVED 
FROM THE CITY OF ERIE AROUND 1245 AM.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
EAST.

LAT...LON 4227 7975 4217 7977 4214 7995 4218 8000
      4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0451Z 262DEG 37KT 4214 7989

$$

KIELTYKA
000 
WWUS51 KCLE 090506
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
106 AM EDT TUE JUN 9 2009

PAC049-090515-
/O.CAN.KCLE.SV.W.0040.000000T0000Z-090609T0515Z/
ERIE PA-
106 AM EDT TUE JUN 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY. PENNY SIZE HAIL WAS REPORTED 
IN WESLEYVILLE AROUND 1245 AM AND NUMEROUS REPORTS OF SMALLER HAIL 
IN THE CITY OF ERIE.

LAT...LON 4227 7975 4217 7977 4214 7995 4218 8000
      4224 7988 4223 7986 4227 7979
TIME...MOT...LOC 0505Z 262DEG 37KT 4216 7970

$$

KIELTYKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:46 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 9:46 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
946 PM EDT MON JUN 8 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER ILLINOIS WILL MOVE ACROSS THE CENTRAL
GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE FORECAST
AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT IS JUST EAST OF CHICAGO AND ABOUT ON TIME. THE POPS FOR
THE OVERNIGHT ARE TOUGH. WENT LIKELY IN THE NORTH BASED ON CURRENT
RADAR IMAGE AND SOME OF THE GUIDANCE. WENT SCATTERED ELSEWHERE
WITH THE FRONT. GUIDANCE LOWS SEEM OK. THE THREAT OF SEVERE
SHOULD BE DECREASING AS WE LOSE THE HEATING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
MOST OF THE PRECIP SHOULD BE OUT OF THE AREA BY TUESDAY MORNING
BUT HAVE RESERVED THE LOW CHANCES POPS FAR EAST IN THE MORNING.
OTHERWISE HIGH PRESSURE BRIEFLY BUILDS IN. NO REAL COLD AIRMASS
BEHIND THE FRONT AND TEMPS WILL STILL BE SEASONABLE TUESDAY.

MODELS HAVE NOT BEEN IN GOOD AGREEMENT WITH THE TIMING AND TRACK OF
THE NEXT LOW WEDNESDAY INTO THURSDAY.  LEANED TOWARD THE NAM
SOLUTION WHICH HAS LOW INTO SRN IN BY 00Z THU AND INTO CENTRAL PA
THURSDAY.  CHOSE NAM BECAUSE IT HAS HAD A BETTER HANDLE THE PAST 2
DAYS.  HOWEVER BOTH ECMWF AND GFS HAVE A SECONDARY LOW MOVING ACROSS
SOUTHERN OHIO ON THURSDAY...SO LEFT CHANCE POPS GOING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS WERE IN FAIRLY GOOD AGREEMENT WITH BRINGING HIGH PRESSURE
INTO THE AREA ON FRIDAY AND HOLDING CONTROL OVER THE AREAS WEATHER
INTO SUNDAY. THEN START TO DIVERGE ON HOW FAST TO MOVE HIGH OFF TO
THE EAST WITH ECMWF FASTER THAN 12Z OPERATIONAL GFS. COMPROMISED AND
WENT SIMILAR TO HPCS MANUAL PROGS. WILL HOLD PRECIP OFF SUNDAY
NIGHT BUT BRING SHOWERS AND THUNDERSTORMS IN ON MONDAY...WHICH IS
LITTLE FASTER THAN GFS. TEMPERATURES STILL RUNNING LITTLE BELOW
NORMAL FOR THE PERIOD.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
TOUGH FORECAST THIS EVENING AND OVERNIGHT WITH A COLD FRONT
PROGGED TO SWEEP THROUGH THE AREA. THERE IS A FAIR AMOUNT OF
INSTABILITY IMMEDIATELY AHEAD OF THE FRONT ACROSS MICHIGAN INDIANA
AND ILLINOIS...BUT THE MORNING CLOUD COVER HAS REALLY LIMITED THE
INSTABILITY ACROSS THE CLE FORECAST AREA. I THINK WE WILL
EVENTUALLY SEE PRECIP THIS EVENING BUT IT WILL BE WITH THE COLD
FRONT AND WILL TAKE UNTIL 02-03Z AT THE WESTERN SITES...AROUND 04Z
AROUND CLE/MFD AND AROUND 06-08Z AT CAK/YNG/ERI. I BRIEFLY TOOK
EACH SITE DOWN TO MVFR WITH THE FRONTAL PASSAGE AND MENTIONED A
FEW CBS...BUT THE TIMING OF THE FRONTAL PASSAGE IS POOR FOR
CONVECTION. THE REGIONAL RADAR MOSAIC IS STARTING TO SHOW SIGNS OF
A LINE FORMING FROM LOWER MICHIGAN THROUGH INDIANA AND DOWN TO
SOUTHWEST ILLINOIS...WILL NEED TO KEEP AN EYE ON THIS AND REFINE
TIMING IF NECESSARY. MY CURRENT TIMING MAY BE AN HOUR OR TWO TOO
SLOW IF THE LINE FILLS IN.

THE FRONT AND THE PRECIP SHOULD BE THROUGH THE ENTIRE AREA BY 12Z.
SOME STRATO-CU WILL LINGER THROUGH THE DAY AT MFD/CAK/YNG BUT
ELSEWHERE HIGH PRESSURE AND SCATTERED VFR CIGS SHOULD PREVAIL FROM
LATE MORNING ONWARD.

OUTLOOK...AREAS OF MVFR AND ISOLATED IFR CONDITIONS IN SHOWERS
AND THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.MARINE...
WARM FRONT WILL LIFT NORTH OF THE LAKE THIS EVENING AND ALLOW WINDS
TO SHIFT TO THE SOUTH SOUTHWEST.  THIS WILL SET UP AN OFFSHORE FLOW
WITH LIGHTER WINDS NEAR THE SHORE LINE.  FLOW IS EXPECTED TO SHIFT
TO WEST NORTHWEST BY TUESDAY EVENING AFTER THE COLD FRONT SLIPS BY
TO THE EAST. HIGH PRESSURE BUILDS EAST AND ALLOWS WINDS TO GO
VARIABLE BY WEDNESDAY MORNING.  THERE WILL BE SOME WIND ON THE WEST
HALF TUESDAY NIGHT IN THE NORTHEAST FLOW BUT WILL DIMINISH TOWARD
MORNING. WARM FRONT HEADS BACK NORTH TOWARD THE AREA BY WEDNESDAY
EVENING TIGHTENING UP THE GRADIENT ACROSS THE LAKE HENCE INCREASING
WINDS OUT OF THE NORTHEAST. THIS WILL ULTIMATELY INCREASE WAVE
HEIGHTS ACROSS THE LAKE AS WELL. MAY NEED SMALL CRAFT ADVISORIES BY
WEDNESDAY INTO THURSDAY MORNING. WINDS SETTLE DOWN ON THURSDAY INTO
THURSDAY NIGHT WITH ANOTHER INCREASE FRIDAY FROM THE WEST. LIGHT AND
VARIABLE WINDS EXPECTED FOR SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...KIELTYKA
SHORT TERM...DJB
LONG TERM...RANDEL
AVIATION...LEINS
MARINE...LOMBARDY
Hazardous weather outlook, Jun 8, 10:21 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 PM EDT MON JUN 8 2009

LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-036>038-047-089-
PAZ001>003-100230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1021 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-100230-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-
1021 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

SOME OF THE THUNDERSTORMS DURING THE OVERNIGHT MAY BE SEVERE. DAMAGING
WIND AND HAIL WOULD BE THE PRIMARY SEVERE THREATS. HOWEVER...IF
THE THUNDERSTORMS MOVE OVER THE SAME AREAS SOME FLOODING COULD
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KIELTYKA

In the hours before

Local storm report, Jun 8, 8:23 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             OREGON                  41.67N 83.42W
06/08/2009  E0.75 INCH       LUCAS              OH   TRAINED SPOTTER

            SEVERAL REPORTS OF PENNY HAIL IN OREGON.

&&

KIELTYKA

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.